I need answers quick Please help!My mother is terminal cancer patient and her pain has steadily gotten worse and Hospice has been brought in she weighs 113 lbs and is still able to get around but they have uped her pain meds to 180 mg of oxycontin every 12 hours and she is aloud to take up to 4 of her 4 mg dilladid(tiny white round small tablet I think they are 4 mg) every 2 hrs as needed .I feel that this is to much and the pain med is going to kill her befor the cancer.I want her to be able to manage this awful pain but this med thing seems to me to be to much, she is now out of it and still has a pain level of a 4 is'nt there something better and is this to much for her considering her weight?
Lisa, I am so sorry to hear you Mom has terminal cancer. I am not a doctor, but I would feel they are just trying to keep her as comfortable as possible until the time comes. You would not want her to be in more pain I know. I think you should discuss this with her doctors if you have concerns over the amount of pain meds she is receiving. Just my thought, & I wish you the best...
I'm so very, very sorry that you and your mother are going through this right now. It is a very difficult and delicate situation. There is no ceiling on the amount of pain meds that can be given(that means they can give as much as needed and tolerated). It depends on a persons tolerance. Your mom is on a pretty big dose but it is not huge. How is her breathing? This is one thing they watch when dosing a person. They look to make sure the respirations do not fall under 12 breaths per minute. In the case of cancer sometimes, it can be a bit different. They already know your mom is terminal and there is nothing they can do to stop the cancer. The only thing they can try to do at this point is to keep her comfortable. I know that it is a very hard thing to face! Sometimes in keeping a persons last days and hours comfortable, they have to push heavy meds and sometimes it is a heavy enough dose that it helps the person pass away comfortably. I know that I'd rather be comfortable in my last hours than be in agony. If that dose of medicine will help me to pass comfortably, then so be it, and I'll bet your mom feels the same. Unfortunately it is a VERY difficult matter for the ones left behind. It is very difficult to face the passing of someone you love so very very much! It may make you feel guilty in allowing enough medicine that to be out of pain, she could stop breathing. You should talk to the hospice nurses about your concerns. They are usually very good at not only helping their patients but also helping their patients families in these end of life issues. Sometimes offering enough medication so a person passes comfortably is an act of unselfish love. Be there with your mom, tell her you love her, stroke her hand or her face. Perhaps if she is lucid enough, you can ask her what she wants. I think most people would not rather linger in pain. This is where being compassionate for her is most difficult for you. It is a very hard thing watching someone who is terminal with cancer. I wish we could spare people this burden. Sometimes though, the best, most loving thing you can do for them is to let them go. You and your mom are in my prayers!
- OxyContin Information for Consumers
- OxyContin Information for Healthcare Professionals (includes dosage details)
- Side Effects of OxyContin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 15 Apr 2010 • 1 answer
Posted 15 Oct 2010 • 4 answers
Friend's leg amputated,cancer now terminal-horrid pain.Need ascending list of strongest painkillers!
Posted 29 Nov 2010 • 3 answers
Whats the difernce between oxy 20 mg and oxy IR 5mg.can a patient w terminal lung cancer take these?
Posted 23 Jun 2011 • 1 answer
Posted 27 Jul 2013 • 3 answers